Alert archive / Kansas / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 73, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 24, 2025, 2:22 AM CDT for Barber County, Kansas. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2025, 2:22 AM CDT (07:22 UTC)
- Expired
- May 24, 2025, 3:00 AM CDT
- In force
- 38 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Barber County, KS
The radar
The Vance AFB radar (KVNX), 60 km from the middle of the area, began a volume at 07:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 2:43 AM CDT | TSTM WND GST 58 | 2 Wnw Hardtner, KS | Ambient Weather Network station: KZLF Transmitter Site. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 10:37 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 7.4 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1054 J/kg
- Mixed-layer CIN
- -196 J/kg
- Mixed-layer LCL
- 1070 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 104 m²/s²
- 0-3 km storm-relative helicity
- 194 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted.
520
WUUS53 KDDC 240722
SVRDDC
KSC007-240800-
/O.NEW.KDDC.SV.W.0073.250524T0722Z-250524T0800Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
222 AM CDT Sat May 24 2025
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Southeastern Barber County in south central Kansas...
* Until 300 AM CDT.
* At 221 AM CDT, severe thunderstorms were located along a line
extending from near Isabel to near Lake City to 9 miles south of
Sun City, moving southeast at 35 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Sharon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail, damaging wind, and continuous cloud to ground lightning
are occurring with these storms. Move indoors immediately. Lightning
is one of nature's leading killers. Remember, if you can hear
thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3700 9884 3701 9884 3739 9839 3738 9835
3700 9835
TIME...MOT...LOC 0721Z 325DEG 29KT 3748 9861 3736 9870 3725 9892
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
UMSCHEIDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:00 AM CDT, 22 minutes earlier. Its key messages:
- Strong to marginally severe thunderstorm complex early this morning could produce wind gusts up to 60 mph and nickel size hail.
- Cool, cloudy, and rainy daytime Saturday through Memorial Day.
- Ensembles hint at drier and warmer conditions Tuesday into mid-next week, but confidence is low.
Area forecast discussion, May 24, 2:00 AM CDT, 22 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 200 AM CDT Sat May 24 2025 .KEY MESSAGES... - Strong to marginally severe thunderstorm complex early this morning could produce wind gusts up to 60 mph and nickel size hail. - Cool, cloudy, and rainy daytime Saturday through Memorial Day. - Ensembles hint at drier and warmer conditions Tuesday into mid-next week, but confidence is low. && .DISCUSSION... Issued at 200 AM CDT Sat May 24 2025 Early morning KDDC radar observations show a strong to marginally severe thunderstorm complex over our east-central and southeast zones within an upslope, theta-e advection regime. Latest HREF indicates this complex will continue southeastward over the next few hours, and should exit our area by 10-11Z. Primary hazard with this activity will be wind gusts up to 60 mph, hail up to the size of nickels, frequent lightning, and heavy rainfall. Additional convective development is possible farther north from roughly Wakeeney to St. John, as multiple CAMs suggest. This activity is also expected to be strong to marginally severe, posing the same threats as the complex to the south. Daytime Saturday, short range guidance suggests a cold front, reinforced by convective outflow, will pass through our area into the TX/OK panhandles by late morning. In its wake, cool east to northeast winds, mostly cloudy skies, and spotty light rain showers will exist through much of the day, fostering afternoon temperatures well below normal with highs in the low 60s north to low 70s south. Saturday night into early Sunday morning, HREF members depict elevated thunderstorm development is possible along the 850-mb front over our southern zones. Given spatiotemporal inconsistencies between CAMs, confidence is relatively low, but any thunderstorm could produce frequent lightning and heavy rainfall. During the day Sunday, continued northeast winds, overcast skies, and scattered rain showers are likely ahead of an approaching upper level trough located over the Intermountain West at 18Z. As such, afternoon temperatures will remain 10-15 degrees F below normal, with highs in the low 60s north and northwest to the low 70s southeast. On Memorial Day, medium range ensembles begin to eject the aforementioned upper level wave onto the High Plains. As forcing for ascent increases over the central plains, an increase in precipitation coverage is expected, and this is reflected in NBM pops in the definite category (75-100%) during the early morning, and in the chance (25-54%) to likely (55-74%) categories in the late morning and afternoon. Temperatures will be even cooler than Sunday, with afternoon highs ranging from the upper 50s north to mid/upper 60s south. In the wake of this wave Tuesday into mid-next week, medium range ensembles begin to diverge regarding the synoptic evolution, but do hint at weak upper level ridging building over the spine of the Rockies. This pattern would support decreasing precipitation chances and warming temperatures, however given the predictability concerns, this is far from certain. && .AVIATION /06Z TAFS THROUGH 06Z SUNDAY/... Issued at 1225 AM CDT Sat May 24 2025 Latest surface observations show low stratus is beginning to build back in to southwest KS amidst easterly upslope winds aoa 12 kts, as DDC and GCK are already in MVFR, with HYS and LBL to follow in the next couple hours. Cigs will drop further into IFR/LIFR by 09-11Z, and will continue through much of the period. There may be a short period during the late morning through early afternoon when cigs may recover to MVFR or low-end VFR, but this will be short lived. Otherwise, winds will remain generally out of the east aoa 12 kts through 06Z Sunday. && .DDC WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Springer AVIATION...Springer
Hazardous weather outlook, May 24, 2:01 AM CDT, 21 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 201 AM CDT Sat May 24 2025 KSZ030-031-043>046-061>066-074>081-084>090-250715- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 201 AM CDT Sat May 24 2025 /101 AM MDT Sat May 24 2025/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Elevated thunderstorms are possible across southwest KS Saturday night into early Sunday morning. This activity is expected to be sub-severe, but still capable of wind gusts up to 55 mph, penny size hail, frequent lightning, and heavy rainfall. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Springer
In the hours before
Special weather statement, May 23, 10:22 PM CDT, 4 hours before
Special Weather Statement
National Weather Service Dodge City KS
1022 PM CDT Fri May 23 2025
KSZ043-044-240400-
Lane KS-Scott KS-
1022 PM CDT Fri May 23 2025
...A STRONG THUNDERSTORM WILL IMPACT SCOTT AND LANE COUNTIES THROUGH
1100 PM CDT...
At 1022 PM CDT, Doppler radar was tracking a strong thunderstorm near
Scott City, moving southeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of Scott and Lane
Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3870 10025 3826 10025 3826 10070 3832 10111
3870 10108
TIME...MOT...LOC 0322Z 303DEG 24KT 3844 10083
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
HOVORKASpecial weather statement, May 23, 11:02 PM CDT, 3 hours 20 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1102 PM CDT Fri May 23 2025
KSZ043>045-063-064-240445-
Finney KS-Hodgeman KS-Lane KS-Scott KS-Ness KS-
1102 PM CDT Fri May 23 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN FINNEY...SCOTT...
SOUTHERN NESS...NORTHWESTERN HODGEMAN AND LANE COUNTIES THROUGH 1145
PM CDT...
At 1101 PM CDT, Doppler radar was tracking a strong thunderstorm near
Amy, moving east at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of northeastern
Finney, Scott, southern Ness, northwestern Hodgeman and Lane
Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
southwestern and west central Kansas.
&&
LAT...LON 3870 10093 3851 9966 3804 9977 3834 10113
3870 10113
TIME...MOT...LOC 0401Z 290DEG 19KT 3837 10057
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
HOVORKASpecial weather statement, May 23, 11:38 PM CDT, 2 hours 44 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1138 PM CDT Fri May 23 2025
KSZ044-045-063-064-240530-
Finney KS-Hodgeman KS-Lane KS-Ness KS-
1138 PM CDT Fri May 23 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN FINNEY...
SOUTHWESTERN NESS...WESTERN HODGEMAN AND SOUTHEASTERN LANE COUNTIES
THROUGH 1230 AM CDT...
At 1138 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles south of Amy, moving southeast at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of northeastern
Finney, southwestern Ness, western Hodgeman and southeastern Lane
Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
southwestern and west central Kansas.
&&
LAT...LON 3822 10067 3840 10054 3823 9988 3793 10001
TIME...MOT...LOC 0438Z 301DEG 14KT 3826 10053
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
HOVORKASpecial weather statement, May 23, 11:40 PM CDT, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1140 PM CDT Fri May 23 2025
KSZ045-046-064-065-079-240530-
Hodgeman KS-Rush KS-Pawnee KS-Ness KS-Edwards KS-
1140 PM CDT Fri May 23 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN NESS...EASTERN
HODGEMAN...WESTERN PAWNEE...SOUTHERN RUSH AND NORTHWESTERN EDWARDS
COUNTIES THROUGH 1230 AM CDT...
At 1140 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Hanston, moving southeast at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Gray around 1155 PM CDT.
Other locations in the path of this storm include Burdett.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
south central, central, southwestern and west central Kansas.
&&
LAT...LON 3795 10001 3851 9975 3839 9907 3794 9930
TIME...MOT...LOC 0440Z 298DEG 15KT 3823 9974
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
HOVORKASpecial weather statement, May 24, 12:08 AM CDT, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1208 AM CDT Sat May 24 2025
KSZ061-062-240600-
Kearny KS-Hamilton KS-
1208 AM CDT Sat May 24 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN HAMILTON AND
NORTHWESTERN KEARNY COUNTIES THROUGH 100 AM CDT/MIDNIGHT MDT/...
At 1207 AM CDT/1107 PM MDT/, Doppler radar was tracking a strong
thunderstorm 11 miles northeast of Coolidge, moving east at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of northeastern
Hamilton and northwestern Kearny Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 600 AM CDT/500 AM
MDT/ for southwestern Kansas.
&&
LAT...LON 3806 10193 3824 10194 3822 10137 3796 10146
TIME...MOT...LOC 0507Z 272DEG 17KT 3813 10184
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
HOVORKALocal storm report, May 24, 2:14 AM CDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
214 AM CDT Sat May 24 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1255 AM Hail Garfield 38.07N 99.24W
05/24/2025 M1.00 Inch Pawnee KS Public
mPING report. Time adjusted based on radar.
&&
ASThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 10:22 PM CDT | Special Weather Statement | DDC | Lane, Scott | 38 min |
| May 23, 10:56 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton | 49 min |
| May 23, 11:02 PM CDT | Special Weather Statement | DDC | Hodgeman, Lane, Ness, Scott | 43 min |
| May 23, 11:38 PM CDT | Special Weather Statement | DDC | Hodgeman | 52 min |
| May 23, 11:40 PM CDT | Special Weather Statement | DDC | Hodgeman, Pawnee | 50 min |
| May 24, 12:08 AM CDT | Special Weather Statement | DDC | Hamilton | 52 min |
| May 24, 12:21 AM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Hodgeman, Kiowa, Pawnee | 39 min |
| May 24, 12:52 AM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Hodgeman, Kiowa, Pawnee, Stafford | 38 min |
| May 24, 1:24 AM CDT | Severe Thunderstorm Warning | DDC | Edwards, Kiowa, Pawnee, Pratt, Stafford | 51 min |
| May 24, 1:52 AM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche, Kiowa, Pratt | 68 min |
| May 24, 2:07 AM CDT | Severe Thunderstorm Warning | DDC | Barber, Pratt, Stafford | 38 min |
| May 24, 2:58 AM CDT | Severe Thunderstorm Warning | DDC | Barber | 32 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.